Chloroquine and Hydroxychloroquine Toxicity Treatment & Management

Updated: May 11, 2017
  • Author: Manolette R Roque, MD, MBA, FPAO; Chief Editor: Andrew G Lee, MD  more...
  • Print
Treatment

Approach Considerations

Withdrawal of the medication and shifting to another form of treatment is the standard of care. No diet or medical therapy has been proven effective to prevent, treat, or reduce risk of retinal toxicity. [1] Coordination with the rheumatologist or the dermatologist may be warranted for comprehensive care of the patient.

Patients with retinal comorbidities such as age-related maculopathy and macular dystrophies are sometimes advised to avoid excessive sun exposure and to maintain intake of lutein and zeaxanthin. However, the value of these recommendations are unknown. [1]

Early reports regarding management of systemic chloroquine toxicity have recommended the use of ammonium chloride to increase renal clearance of the drug through urine acidification, but no recent reports have recommended the same management for chloroquine retinopathy. Case reports of ammonium chloride use in chloroquine retinopathy have not concluded in support of this countermeasure. 

Next:

Deterrence/Prevention

During therapy, patients should be monitored on an annual basis starting after the first five years of exposure. Screening should start sooner and more frequently for patients with major risk factors. The clinician should note visual symptoms, visual acuity, and fundus examination results. In addition, physicians should check dosage relative to body weight and changes in systemic status at each visit. Annual screenings should include an ocular examination, 10-2 threshold field testing (wider tests such as 24-2 or 30-2 for patients from Asian descent due to tendency for peripheral involvement), and SD-OCT. An objective test such as SD-OCT, mfERG, or fundus autofluorescence should be used to confirm subjective findings before toxicity is diagnosed.

The most important factor in avoiding toxicity with long-term therapy is high daily dose relative to real body weight. If the daily dose is below the stated threshold levels, then the annual incremental risk of developing toxic retinopathy is less than 1% for the first two decades of use. [1] However, the clinician should discuss the early symptoms of toxicity with the patient. A high index of suspicion of toxicity warrants ancillary procedures to detect possible retinopathy.

Based on 2016 recommendations from the American Academy of Ophthalmology, the recommended safe threshold dose has been reported as 2.3 mg/kg/d for chloroquine and 5 mg/kg/d for hydroxychloroquine. Real weight, not ideal weight, is used for the dosage calculation.

Pediatric and elderly patients may be considered at high risk for toxicity and should be monitored closely. Dose adjustments should be made in patients with renal impairment or hepatic insufficiency.

The National Registry of Drug-Induced Ocular Side Effects offers a resource to retrieve and to contribute information regarding suspected drug toxicities. To access the Registry, go to www.eyedrugregistry.com

Previous
Next:

Long-Term Monitoring

A yearly visual field examination is useful to detect changes from hydroxychloroquine. Multifocal ERG assessment is part of the preferred practice for managing patients on antimalarial agents. When abnormalities are detected, additional testing should be obtained. Humphrey visual field central 10-2 white-on-white pattern (24-2 or 30-2 in Asian patients) should be repeated if central or parafoveal changes are seen, even if these appear to be nonspecific. If the findings are reproducible, objective testing should be performed repeatedly.

If toxicity is suspected, more frequent and detailed examinations should be conducted. Once toxicity is confirmed, the prescribing physician should be informed, and discontinuation of hydroxychloroquine therapy should be assessed against medical indication of the therapy with the patient informed of the visual risk. The agent may be substituted by other immunosuppressive agents.

Chloroquine and/or hydroxychloroquine clear slowly from the body, so the full effects may not manifest for 3-6 months. Slow, continued deterioration of visual function may occur even after the drug is discontinued.

A small case series study revealed evidence of retinal toxicity that included difficulty with reading, variable fundus findings ranging from normal to bull’s eye maculopathy, reduced rod and cone function on electroretinography (ERG), and abnormal visual fields. Six of 16 patients had progressive loss of retinal function despite cessation of the study drug. [16]

The authors recommend that patients be reevaluated 3 months after a diagnosis of retinal toxicity is made, even after discontinuation of drug use. Annual examinations are recommended until the findings have stabilized.

Previous